Tornadoes · United States · Texas · 2012

EF0 tornado, Otey to Bonney, Texas, January 9, 2012

From Otey to Bonney, this EF0 tornado ran 0.1 miles across Brazoria County on January 9, 2012, touching down at 11:32 AM CST and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 9, 2012
Touchdown
11:32 AM CST (17:32 UTC)
Lifted
11:33 AM CST (17:33 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Brazoria County
Touchdown point
29.265, -95.440
Lift-off point
29.267, -95.440
Record number
1201091132-01

What the Weather Service recorded

Severe thunderstorms developed across southeast Texas and produced hail, wind damage, flash flooding and tornadoes.

An EF-0 tornado damaged a barn and destroyed a shed near the Brazos Bend State Park.

This EF-0 tornado destroyed a shed and blew off the top of a rice dryer.

This EF-0 tornado rolled over two semi-tractor trailers on Highway 288 near the intersection of Highway 288 and South County Road 48.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS HGX issued a tornado warning for this county at 17:11 UTC, 21 minutes before the tornado touched down, in force until 17:38 UTC.

Issued (UTC)ExpiredProductOffice
14:57 UTC16:00 UTCSevere Thunderstorm WarningHGX
15:40 UTC17:45 UTCFlood AdvisoryHGX
15:49 UTC16:30 UTCSevere Thunderstorm WarningHGX
15:58 UTC16:30 UTCSevere Thunderstorm WarningHGX
16:17 UTC17:00 UTCSevere Thunderstorm WarningHGX
16:33 UTC17:15 UTCSevere Thunderstorm WarningHGX
17:06 UTC20:00 UTCFlash Flood WarningHGX
17:11 UTC17:38 UTCTornado WarningHGX
17:26 UTC18:30 UTCSevere Thunderstorm WarningHGX
17:35 UTC18:00 UTCTornado WarningHGX
18:27 UTC19:15 UTCSevere Thunderstorm WarningHGX
19:16 UTC19:45 UTCSevere Thunderstorm WarningHGX
20:16 UTC21:33 UTCFlash Flood WarningHGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:08 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jan 9, 10:48 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 9, 10:48 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 AM CST MON JAN 9 2012

...ONGOING HEAVY RAINFALL...FLOODING AND SEVERE WEATHER EVENT...

.DISCUSSION...
FRONTAL BOUNDARY FROM LUFKIN TO BRENHAM HAS BEEN THE MAIN FOCUS
FOR WIDESPREAD TSRA. FRONT HAS BEGUN TO SAG SOUTH AND WITH STORMS
MOVING THROUGH THE WARM SECTOR ACROSS THE S HALF OF THE
CWA...FRONT SHOULD CONTINUE TO SAG. DRY SLOT NOTED ON WATER VAPOR
IMAGERY LOOKS TO BE PUNCHING IN FROM THE WEST. REGIONAL RADAR
SHOWS BACK EDGE OF PRECIP FROM KBWD TO KSAT IN C TX THROUGH S TX.
LOOKS LIKE TSRA WILL CONTINUE UNTIL DRY SLOT MOVES THROUGH AREA
SOMETIME LATER THIS AFTERNOON AND EVENING. OVERALL LOOKS LIKE
FORECAST IS ON TRACK AND KEEP HIGH POPS AND HEAVY RAINFALL IN THE
FORECAST. ANY FORECAST ADJUSTMENTS WILL BE MADE IN THE AFTERNOON
PACKAGE AS WE GET A BETTER HANDLE ON THE EXACT TIMING OF PRECIP
TRENDS.

THE MAIN CONCERN WILL BE THE TRAINING OF STORMS OVER AREAS THAT
HAVE ALREADY HAD 2-3 INCHES OF RAINFALL. S HARRIS THROUGH
GALVESTON AND CHAMBERS COUNTIES WILL BE THE NEXT THREAT WITH
ONGOING FLOODING FROM WHARTON COUNTY INTO SW HARRIS COUNTY AS
WELL AS MONTGOMERY THROUGH POLK COUNTIES. RUNOFF WILL BE VERY
SLOW TO OCCUR WITH AREA TRAFFIC CAMS SHOWING WIDESPREAD STREET
FLOODING ON HIGHWAYS IN HOUSTON. HOPEFULLY THE RAIN WILL BE
ENDING THIS AFTERNOON IN TIME FOR EVENING RUSH HOUR TRAFFIC BUT
AS SLOW AS THE SYSTEM APPEARS TO BE MOVING...COULD TAKE SEVERAL
HOURS FOR RAINFALL TO END THIS AFTERNOON.

39

&&

.PREV DISCUSSION... /ISSUED 401 AM CST MON JAN 9 2012/

DISCUSSION...
POTENT UPPER LOW NEAR EL PASO WILL CONTINUE SLOWLY PUSHING EWD
TODAY. LARGE SCALE LIFT WILL INCREASE THRU THE DAY AS WILL
SHRA/TSTM COVERAGE WITH FAVORABLE DIFFLUENCE AND MOISTURE IN
PLACE. LOOKS LIKE THE DIFFUSE FRONTAL BOUNDARY HAS MOVED INT0
EXTREME NRN ZONES OVERNIGHT AND WE'VE BEEN SEEING A HANDFULL OF
STORMS WITH WEAK ROTATION OVERNIGHT. THINK THIS WILL PROBABLY BE
THE CASE INTO EARLY AFTN WITH JUST ENOUGH INSTABILITY/HELICITY IN
PLACE. THOUGH CHANCES ARE LOW...CANNOT TOTALLY ELIMINATE CHANCES
OF ISOLATED TORNDOES IN ANY OF THESE STRONGER CELLS. STILL MORE
CONCERNED WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SOME HCOEM
GAGES IN SRN HARRIS COUNTY HAVE RECEIVED 2-3.5" OF RAIN WITH JUST
THE CLUSTER OF STORMS THAT PUSHED THROUGH THERE A FEW HOURS AGO.
LOCALIZED QPF AMOUNTS WILL BE NUDGED UP TO 5". SFC LOW/WAVE IS
FCST TO DEVELOP IN S TX AND MOVE UP INTO SE TX LATER THIS AFTN AND
NE OF THE REGION TONIGHT - LIKELY ENHANCING TRAINING PRECIP ALONG
THE WAVE/FRONTAL BOUNDARY INTERSECTIONS. (WORTH NOTING HOWEVER IS
THE 3KM WRF SHOWING SWD PROGRESS OF THE FRONT THRU THE DAY - AND
WITH NOT BEING AS CONCERNED W/ SFC LOW - ENDING PRECIP LATE IN THE
AFTN). FOR NOW WILL GO WITH THE SLOWER MAJORITY WHICH ENDS PRECIP
FROM SW TO NE DURING THE OVERNIGHT HOURS TONIGHT.

WRAP AROUND CLOUDS SHOULD PERSIST INTO TUESDAY...AND DRY MILD WX
ON WED AS THE SYSTEM PUSHES AWAY FROM TX. FAIRLY STRONG COLD FRONT
SHOULD PUSH THROUGH WED NIGHT BRINGING A CANADIAN AIRMASS INTO THE
AREA. NOT EXPECTING ANY PRECIP WITH THIS FRONT WHICH SHOULD BE
MOISTURE STARVED. MANY INLAND LOCATIONS WILL LIKELY SEE A LIGHT
FREEZE THURS AND FRI NIGHTS.  47

MARINE...
TRICKY FCST GIVEN THE INTERACTION OF THE STREAMER STORMS COMING OFF
THE GULF AND THE SEA FOG TRYING TO STAY IN PLACE. ADDED TO THIS ARE
THE LARGER SCALE WX SYSTEMS APPROACHING FROM THE WEST/NORTH. SO ALL
THIS BEING SAID...THIS SEEMS TO BE COVERED BY THE CURRENT FCSTS. WE
SHOULD SEE STRONG OFFSHORE WINDS DEVELOP LATE TONIGHT/EARLY TUES AS
THE UPPER LEVEL STORM SYSTEM MOVES ACROSS FROM THE WEST. CAUTION OR
ADVISORY FLAGS A GOOD POSSIBILITY TUES/TUES NIGHT. A BIT OF A BREAK
BY WEDS BUT THE PASSAGE OF A STRONG COLD FRONT WEDS NIGHT MAY BRING
WIND SPEEDS BACK UP TO ADVISORY LEVELS ONCE AGAIN. WINDS SHOULD DE-
CREASE THURS NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA. 41

AVIATION...
MESSY FCST AS STRONG WAA COMBINED WITH S/WV ENERGY VIA THE WSW FLOW
HELPS TO GENERATE SOME TSRA THIS MORNING. ALL OF THIS IS AHEAD OF A
MORE QUIET/FOGGY PATTERN THAT WAS IN PLACE BEFORE. QUESTIONS ABOUND
WITH THE UPCOMING 12Z TAF PACKAGE AS MODELS OFFERING UP A COUPLE OF
DIFFERENT SOLUTIONS FOR TODAY. ATTM GOING TO KEEP WITH MOSTLY MVFR/
OCCASIONALLY IFR CIGS TODAY ALONG WITH THE MENTION OF TS THROUGHOUT
THE FCST PERIOD. NO CLEARING/IMPROVEMENT UNTIL TUES AFTN AS PER THE
GOING TRENDS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  45  55  38  64 / 100  80  20   0   0
HOUSTON (IAH)              71  51  59  41  66 / 100  90  20   0   0
GALVESTON (GLS)            70  53  58  47  63 / 100  90  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...39
Hazardous weather outlook, Jan 9, 4:18 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
418 AM CST MON JAN 9 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
418 AM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND EMBEDDED THUNDERSTORMS TO BECOME WIDESPREAD TODAY
AS A STORM SYSTEM MOVES INTO THE REGION. HEAVY RAINFALL WILL BE
POSSIBLE ACROSS PORTIONS OF THE AREA. AT THIS TIME...AVERAGE
RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED WITH
LOCALIZED 5 INCH AMOUNTS POSSIBLE. CHANCES OF SEVERE WEATHER ARE
FAIRLY LOW AS INSTABILITY WILL BE LIMITED. HOWEVER...WHAT LIMITED
INSTABILITY THERE IS AND WIND FIELDS IN PLACE MAY SUPPORT
SMALL HAIL AND ISOLATED TORNADOES. THIS THREAT WILL PROBABLY BE
HIGHEST DURING THE MORNING HOURS. RAINFALL SHOULD TAPER OFF FROM
SOUTHWEST TO NORTHEAST DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CANADIAN COLD FRONT WILL PUSH THROUGH THE AREA WEDNESDAY NIGHT
AND EARLY THURSDAY MORNING. A LIGHT FREEZE IS POSSIBLE ACROSS
SOME INLAND LOCATIONS THURSDAY AND FRIDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

GMZ330-335-350-355-370-375-101200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
418 AM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY SEA FOG WILL REDUCE VISIBILITIES ACROSS THE NEARSHORE
WATERS AND BAYS. THE FOG COULD BE LIMITED DUE TO INCREASING SHOWER
AND THUNDERSTORM COVERAGE THROUGHOUT THE DAY. SOME OF THE STORMS
COULD BE STRONG. A COLD FRONT SHOULD PUSH OFF THE COAST LATER THIS
EVENING PRODUCING MODERATE TO STRONG NORTHWEST WINDS. A SMALL CRAFT
ADVISORY WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG OFFSHORE WINDS ARE EXPECTED TO CONTINUE TUESDAY AND SMALL
CRAFT ADVISORIES WILL STILL BE IN PLACE. ANOTHER STRONGER COLD
FRONT SHOULD PUSH OFF THE COAST LATE WEDNESDAY NIGHT OR THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 9, 9:12 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 AM CST MON JAN 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FUNNEL CLOUD     3 WNW SUGAR LAND        29.64N 95.66W
01/09/2012                   FORT BEND          TX   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY
            HWY 99 AND MASON ROAD

&&

OVERPECK
Special weather statement, Jan 9, 9:20 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 AM CST MON JAN 9 2012

TXZ210>212-226-227-235-091545-
AUSTIN-COLORADO-FORT BEND-JACKSON-WALLER-WHARTON-
920 AM CST MON JAN 9 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 916 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
EAGLE LAKE TO 5 MILES NORTH OF EL CAMPO TO 13 MILES SOUTHWEST OF EL
CAMPO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NADA...LOUISE...
HUNGERFORD...GARWOOD...EGYPT...WHARTON...SEALY...SAN FELIPE...
PATTISON...ORCHARD...KENDLETON...EL CAMPO...EAGLE LAKE AND BEASLEY.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 2988 9599 2951 9589 2922 9607 2894 9653
      2923 9635 2960 9645
TIME...MOT...LOC 1520Z 234DEG 35KT 2957 9633 2929 9626
          2907 9639
Local storm report, Jan 9, 9:43 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
943 AM CST MON JAN 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             2 N RICHMOND            29.61N 95.76W
01/09/2012  E0.75 INCH       FORT BEND          TX   TRAINED SPOTTER

            PENNY SIZE HAIL AT BELLAIRE AND HWY 99 NORTH OF RICHMOND

&&

OVERPECK
Local storm report, Jan 9, 9:51 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 AM CST MON JAN 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HAIL             2 SE KATY               29.78N 95.80W
01/09/2012  E0.88 INCH       HARRIS             TX   PUBLIC

            NICKEL SIZE HAIL AT HWY 99 AND FRY ROAD

&&

OVERPECK
Local storm report, Jan 9, 9:54 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
954 AM CST MON JAN 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     3 NE HILSHIRE VILLAGE   29.82N 95.45W
01/09/2012  E60 MPH          HARRIS             TX   TRAINED SPOTTER

            60 MPH WIND GUST AT HCFCD AT HWY 290 AND LOOP 610.

&&

OVERPECK
Special weather statement, Jan 9, 10:46 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1046 AM CST MON JAN 9 2012

TXZ200-213-091730-
HARRIS-LIBERTY-
1046 AM CST MON JAN 9 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BARRETT...MOVING NORTHEAST
AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY...KENEFICK...
HARDIN...DAYTON LAKES...DAYTON AND BARRETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2988 9487 2989 9497 2987 9498 2985 9495
      2978 9518 3033 9484 3001 9458
TIME...MOT...LOC 1645Z 218DEG 19KT 2997 9498

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

5.5 hours before the tornado, 236 km from the path. January 9, 2012.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 610 joules per kilogram, CIN -7, lifted condensation level 546 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-01-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 108 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
709 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

6.5 hours after it, 236 km from the path. January 10, 2012.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 320 joules per kilogram, CIN -35, lifted condensation level 461 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-01-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 202 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
377 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Angleton/Lake Jacks (LBX), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:53 UTC7267150° 17 kt281013.2
16:35 UTC71.666.2150° 20 kt291013.2VCTS RA
16:53 UTC7167150° 21 kt321012.2
17:12 UTC69.866.2140° 21 kt331011.2VCTS -RA BR
17:20 UTC69.866.2150° 21 kt301010.8-TSRA
17:53 UTC7067180° 17 kt271011.2TS
18:28 UTC69.866.2180° 19 kt281010.8+TSRA BR
18:40 UTC71.666.2160° 13 kt261010.5+TSRA BR
18:48 UTC66.264.4290° 9 kt161011.5+TSRA BR
18:59 UTC66.264.4210° 13 kt191010.8TS
19:15 UTC66.264.4 4 kt1010.8TS
19:24 UTC66.264.4310° 5 kt1010.8+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 42 km away, was scanning. The volume nearest the touchdown began at 17:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:45 UTCTORNADO6 Wnw Pecan GroveFort Bend, TXTREES AND POWER LINES DOWN...PADDLE BOAT IN TREE. WITNESSES OBSERVED FUNNEL CLOUD OVER DAMAGE AREA NEAR FM 723 AND OAK KNOLL ROAD. TORNADO RATED EF0.
14:50 UTCFUNNEL CLOUD3 Wnw Sugar LandFort Bend, TXCOUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY HWY 99 AND MASON ROAD
14:50 UTCFUNNEL CLOUD5 Ne Sugar LandHarris, TXCOUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY HWY 99 AND MASON ROAD
14:55 UTCHAIL 1Mission BendFort Bend, TX
15:00 UTCHAIL 0.752 N RichmondFort Bend, TXPENNY SIZE HAIL AT BELLAIRE AND HWY 99 NORTH OF RICHMOND
15:05 UTCTSTM WND DMG4 Wnw MeadowsFort Bend, TXROOF DAMAGE TO HOMES. GARAGE DOORS BLOWN IN. POSSIBLE TORNADO. TIME ESTIMATED.
15:05 UTCTORNADO 15 Wnw MeadowsFort Bend, TXAN EF-1 TORNADO WITH WINDS OF 95 MPH TOUCHED DOWN NEAR THE INTERSECTION OF BISSONNET STREET AND GAINS ROAD IN MISSION BEND OF FORT BEND COUNTY. SEVERAL HOMES WERE DAMAGED WITH ONE HAVING SIGNIFICANT ROOF DAMAGE. DAMAGE P
15:05 UTCTORNADO5 Wnw MeadowsFort Bend, TXAN EF-1 TORNADO WITH WINDS OF 95 MPH TOUCHED DOWN NEAR THE INTERSECTION OF BISSONNET STREET AND GAINS ROAD IN MISSION BEND OF FORT BEND COUNTY. SEVERAL HOMES WERE DAMAGED WITH ONE HAVING SIGNIFICANT ROOF DAMAGE. DAMAGE P
16:06 UTCFLASH FLOODRichmondFort Bend, TXHIGH WATER WITH BOAT RESCUES TAKING PLACE THIRD STREET.
16:07 UTCFLASH FLOOD5 Sw HoustonHarris, TXHOUSTON FIRE DEPARTMENT WORKING NUMEROUS HIGH WATER RESCUES SOUTHWEST HOUSTON.
16:38 UTCFLASH FLOOD5 Wnw First ColonyFort Bend, TXSEVERAL SUBMERGED VEHICLES IN NEW TERRITORY SUBDIVISION.
17:15 UTCTORNADO3 Ese Brazos Bend StateBrazoria, TXBARN DAMAGED...SHED DESTROYED. TORNADO RATED EF0.
17:30 UTCTSTM WND DMG3 Sse BonneyBrazoria, TXROOF BLOWN OFF. DEBRIS IN TREES. COUNTY ROAD 49. POSSIBLE TORNADO.
17:32 UTCTORNADO3 Sse BonneyBrazoria, TXSHED DESTROYED. TOP OF A RICE DRYER RIPPED OFF AND THROWN. TORNADO RATED EFO.
17:34 UTCTORNADO2 Se BonneyBrazoria, TXTWO EMPTY TRACTOR TRAILORS TRAVELLING IN OPPOSITE DIRECTIONS ON 288 WERE PUSHED OFF THE ROAD NEAR INTERSECTION WITH CR 48. DRIVERS REPORTED TRUCKS BEING PUSHED AND LIFTED. TORNADO RATED EF0.
17:35 UTCTSTM WND DMG2 Se BonneyBrazoria, TXTWO TRACTOR TRAILERS BLOWN OVER AROUND INTERSECTION OF 288 AND COUNTY ROAD 48. POSSIBLE TORNADO.
17:35 UTCFLASH FLOOD2 Nne First ColonyFort Bend, TXSTRANDED MOTORISTS SETTLERS WAY AND LEXINGTON BLVD.
18:38 UTCFUNNEL CLOUDSanta FeGalveston, TX
18:39 UTCTSTM WND DMGSanta FeGalveston, TXTREE DOWN CEMETERY ROAD.
18:55 UTCTSTM WND DMG4 Sse DickinsonGalveston, TXTREES AND FENCES DOWN ALONG WESTWOOD LOOP IN LA MARQUE TEXAS. POSSIBLE TORNADO.
18:55 UTCTORNADO 04 Se DickinsonGalveston, TXSTORM SURVEY RATED THE DAMAGE FROM A TORNADO AS EF-0. LAW ENFORCEMENT WITNESSED TOUCH DOWN NEAR MALL OF THE MAINLAND IN TEXAS CITY. WINDOWS BLOWN OUT OF VEHICLES IN PARKING LOT. ROOF OF MALL DAMAGED. SEVERAL SHALLOW ROOT
19:00 UTCTORNADO4 Se DickinsonGalveston, TXLAW ENFORCEMENT WITNESSED TOUCH DOWN NEAR MALL OF THE MAINLAND IN TEXAS CITY. NO REPORTS OF DAMAGE THUS FAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of January 9, 2012

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 98:45 AM CSTEF0Fort Bend, TX0.120$5,000
January 99:05 AM CSTEF1Fort Bend, TX0.550$500,000
January 911:15 AM CSTEF0Brazoria, TX0.150$15,000
January 911:34 AM CSTEF0Brazoria, TX0.350$10,000
January 912:56 PM CSTEF0Galveston, TX0.650$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.